Alert archive / Georgia / Flash Flood Warnings in 2023

Flash Flood Warning 37, NWS Tallahassee, FL

July 2, 2023Lee County, Georgia

NWS Tallahassee, FL issued this flash flood warning at Jul 2, 2023, 9:02 PM EDT for Lee County, Georgia. It was in force for 118 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2023, 9:02 PM EDT (01:02 UTC)
Expired
Jul 2, 2023, 11:00 PM EDT
In force
118 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Lee County, GA

The radar

The Robins AFB radar (KJGX), 130 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 9:55 PM EDTRAIN 3.483 N Stocks, GAWunderground station KGALEESB26 measured 3.48 inches of rain in 2 hours.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2023-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2023-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2393 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

505 
WGUS52 KTAE 030102
FFWTAE
GAC177-030300-
/O.NEW.KTAE.FF.W.0037.230703T0102Z-230703T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
902 PM EDT Sun Jul 2 2023

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  South Central Lee County in southwestern Georgia...

* Until 1100 PM EDT.

* At 902 PM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  2.5 and 4 inches of rain have fallen in the last 1 Hour. 
  Additional rainfall amounts of 1 to 2 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Stocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3162 8414 3171 8415 3172 8403 3171 8403
      3170 8402 3169 8402 3168 8402 3166 8401
      3165 8402 3165 8403 3164 8403 3163 8404
      3162 8404

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

73-YOUNG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 7:31 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 2, 7:31 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
731 PM EDT Sun Jul 2 2023

...New AVIATION...

.NEAR TERM...
(Through Monday)
Issued at 211 PM EDT Sun Jul 2 2023

A Heat Advisory remains in effect into this evening for heat indices
ranging from 106-111 degrees. The heat will be punctuated by sea-
breeze driven showers and thunderstorms this afternoon and evening.
With pockets of DCAPE around 1k J/Kg, storms will have gusty winds,
including the potential for isolated damaging wind gusts. With weak
steering currents and PWATs approaching 2 inches, heavy downpours
could result in localized poor drainage flooding.

On Monday, dry air works in aloft, which should limit PoP coverage
to below average for early July. PoPs will range from 20 to 40 pct,
highest in the Apalachicola National Forest, far Southeast FL Big
Bend, I-75 corridor, and our northern tier of AL/GA Counties. PoPs
may need some adjustment based on the degree of dry air in later
model runs. Heat indices are expected to be lower compared to Sun,
but may make a run at advisory criteria near I-75 and FL Counties.

&&

.SHORT TERM...
(Monday night through Tuesday night)
Issued at 211 PM EDT Sun Jul 2 2023

Upper level ridge will continue to weaken and shift southeast away
from the region at the beginning of the upcoming week. With the
ridge losing its influence on the local weather, and broad
cyclonic flow moving into the southern tier of the US, we'll begin
to see a slow increase in rain chances through the upcoming week.
This begins on Tuesday as mainly isolated/scattered showers and
storms develop along the seabreezes, and across inland areas
along the southern periphery of increased mid-level westerly
flow.

With the change to a more normal summertime pattern taking it's
time, temperatures will still run warm Tuesday with highs climbing
into the upper 90s and heat indices still remaining above 100 in
many locations.

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 211 PM EDT Sun Jul 2 2023

Looking at the large scale pattern upper level ridging is
appearing more likely to develop across the western tier of the
US while for us downstream across the southeast US, a broad upper
level trough is likely. Looking at where the lower level features
will set up in this pattern, broad southerly flow on the western
periphery of an area of high pressure over the Atlantic will mean
an increase in moisture across the area. With increasing deep-
layer moisture as well, expect a slow increase in rain chances
through the week with normal summertime storms returning by the
end of the week, possibly above normal rain chances as well.

&&

.AVIATION...
(00Z TAFS)
Issued at 727 PM EDT Sun Jul 2 2023

Scattered TSRA continues across the area this evening, mostly near
DHN, ABY, and VLD. Some TSRA is west of TLH, but moving away.
Storms should wind down in the next 3-4 hours with VFR conditions
prevailing at all sites through the night. Some patchy fog and
possibly MVFR/IFR cigs may develop late tonight and early Monday
morning, but confidence is too low to show categorical changes.
Another round of scattered TSRA is expected again tomorrow
afternoon, but may stay away from VLD until near the end of this
TAF period.

&&

.MARINE...
Issued at 211 PM EDT Sun Jul 2 2023

High pressure will remain over the northeast Gulf through
the upcoming week. This will support mainly light and gentle
breezes, except for moderate onshore seabreezes near the coast
each afternoon. Benign boating conditions are expected through
Independence Day. Rain chances will slowly increase through the
week with the highest coverage of storms generally in the
overnight and early morning hours.

&&

.FIRE WEATHER...
Issued at 211 PM EDT Sun Jul 2 2023

Aside from above normal temps and a brief gusty thunderstorm,
there are no other fire weather concerns the next few days.

&&

.HYDROLOGY...
Issued at 413 AM EDT Sun Jul 2 2023

No hydrologically significant rainfall is expected through about
Thursday.

Summertime afternoon thunderstorms will increase in coverage from
Thursday through Saturday. So during the second half of the week
ahead, there will be a growing chance of short-duration local
runoff issues beneath heavier downpours.

Riverine flooding is not expected for the next 7 days.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   97  75  96  75 /  60  20  30  10
Panama City   92  78  91  78 /  20   0  20  10
Dothan        97  74  94  74 /  50  30  40  10
Albany        97  74  95  74 /  40  40  30  10
Valdosta      96  74  96  74 /  50  40  40  10
Cross City    94  74  95  74 /  50  20  40  10
Apalachicola  91  78  90  78 /  30  10  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...LF
SHORT TERM...Dobbs
LONG TERM....Dobbs
AVIATION...Young
MARINE...Dobbs
FIRE WEATHER...LF
HYDROLOGY...Haner

In the hours before

Special weather statement, Jul 2, 6:47 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
647 PM EDT Sun Jul 2 2023

GAZ123-144-022330-
Baker GA-Calhoun GA-
647 PM EDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of northwestern Baker
and Calhoun Counties in southwestern Georgia through 730 PM EDT...

At 647 PM EDT, Doppler radar was tracking a strong thunderstorm over
Leary, or near Morgan, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Morgan, Leary, Bermuda, Holt, Cordrays Mill and Dickey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3163 8462 3164 8460 3162 8459 3164 8458
      3162 8458 3163 8456 3162 8456 3162 8445
      3155 8446 3149 8442 3140 8444 3139 8464
      3143 8464 3143 8466 3162 8470 3162 8466
      3164 8465
TIME...MOT...LOC 2247Z 178DEG 11KT 3147 8455

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Jul 2, 6:50 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
650 PM EDT Sun Jul 2 2023

FLZ034-134-022315-
Coastal Dixie FL-Inland Dixie FL-
650 PM EDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of northwestern Dixie
County through 715 PM EDT...

At 649 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cross City, moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cross City, Horseshoe Point, Horseshoe Beach, Eugene, Shamrock and
Cross City Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2977 8318 2964 8304 2941 8326 2948 8340
      2961 8345
TIME...MOT...LOC 2249Z 045DEG 13KT 2966 8318

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Local storm report, Jul 2, 7:18 PM EDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
718 PM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     Tstm Wnd Dmg     Fadette                 31.05N 85.54W
07/01/2023                   Geneva             AL   Public

            Photo on social media of roof and siding
            damage in Fadette.

&&
Special weather statement, Jul 2, 7:19 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
719 PM EDT Sun Jul 2 2023

GAZ125>128-030000-
Worth GA-Lee GA-Dougherty GA-Turner GA-
719 PM EDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of eastern Dougherty,
southwestern Turner, southeastern Lee and central Worth Counties
through 800 PM EDT...

At 719 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marine Corps Logistics Base, or 8 miles northeast of Putney, moving
north at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sylvester, Leesburg, Putney, Albany, Poulan, East Albany, Marine
Corps Logistics Base, Turner City, Terrell, Sumner, Stocks, Radium
Springs, Forrester, Sylvester Airport, Red Rock, Acree, Crestwood,
Hobby, Shingler and Williamsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3149 8372 3146 8414 3176 8419 3178 8370
TIME...MOT...LOC 2319Z 159DEG 10KT 3155 8398

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Jul 2, 7:29 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
729 PM EDT Sun Jul 2 2023

GAZ147-148-160-161-030000-
Berrien GA-Lanier GA-Lowndes GA-Cook GA-
729 PM EDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of southeastern Cook,
southeastern Berrien, Lanier and northeastern Lowndes Counties
through 800 PM EDT...

At 729 PM EDT, Doppler radar was tracking a strong thunderstorm near
Moody Air Force Base, or 9 miles east of Valdosta, moving north at 10
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lakeland, Valdosta, Ray City, Moody Air Force Base, I-75 At Exit 16,
Remerton, Meigs, Naylor, Courthouse, Barretts, New Lois, Hansell,
Kinderlou, Allenville, I-75 At Exit 22, Stockton and Teeterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3085 8302 3085 8309 3083 8309 3083 8310
      3080 8310 3079 8313 3078 8338 3084 8337
      3084 8335 3085 8335 3088 8336 3112 8332
      3116 8297 3102 8297
TIME...MOT...LOC 2329Z 180DEG 9KT 3088 8314

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Local storm report, Jul 2, 8:19 PM EDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
819 PM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     Tstm Wnd Dmg     4 SSE Doles             31.65N 83.85W
07/02/2023                   Worth              GA   911 Call Center

            Worth County 911 reported a tree down in the
            Medders/Meadowood Area.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:39 PM EDTAreal Flood AdvisoryTAEDougherty, Lee3 hr
Jul 2, 9:18 PM EDTSpecial Weather StatementTAELanier27 min
Jul 2, 9:46 PM EDTSpecial Weather StatementTAEDougherty29 min
Jul 2, 9:55 PM EDTAreal Flood AdvisoryTAELee3 hr
Jul 2, 9:55 PM EDTSpecial Weather StatementTAELanier35 min
Jul 2, 10:08 PM EDTSpecial Weather StatementTAEDougherty52 min
Jul 2, 10:31 PM EDTSpecial Weather StatementTAEBerrien44 min
Jul 2, 10:52 PM EDTSpecial Weather StatementTAEBen Hill, Irwin53 min
Jul 2, 11:43 PM EDTSpecial Weather StatementTAEBen Hill, Irwin32 min

Nearby

Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.